Thunderstorm Wind, Yuma
- When
- July 25, 7:02 PM MST
- Where
- Yuma County, 6.76 mi SSW of Schramm
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.010, -102.630
During the evening a thunderstorm wind gust of 58 MPH was measured near Heartstrong. Earlier in the evening the thunderstorm activity had started atleast two fires further south in Cheyenne County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a thunderstorm wind gust of 58 MPH was measured near Heartstrong. Earlier in the evening the thunderstorm activity had started atleast two fires further south in Cheyenne County. No damage was reported with these fires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 25, 7:02 PM MST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 802 PM MDT Tue Jul 25 2023 .UPDATE... Issued at 800 PM MDT Tue Jul 25 2023 With temperatures dropping in tandem with sunset over the past hour, heat indices have dropped below criteria. Have allowed the Advisory to be canceled/expire as a result. && .SHORT TERM...(This evening through Wednesday) Issued at 133 PM MDT Tue Jul 25 2023 18Z water vapor imagery and RAP analysis indicated large H4 ridge centered over the southern High Plains. Some semblance of an embedded short wave trough was departing the CWA to the southeast. At the surface, hot and humid airmass in place across the CWA with a few remnant boundaries/convergent areas noted. Main concern will be dangerously hot conditions this afternoon followed by thunderstorm chances tonight and tomorrow. Current heat advisory looks on track as afternoon dewpoints have been slow to mix out, allowing for higher apparent temperatures to occur further west than expected. Current forecast is on track so do not expect any further changes to advisories. For thunderstorms tonight, strong capping inversion was apparent in morning soundings along with a deep layer of very dry air. This will likely make any storm development unlikely away from the higher terrain despite the presence of persistent convergence zones as even if cap could be overcome, dry air entrainment would likely keep storms from developing fully. Decent signal that area of storms will move off of higher terrain and into CWA in the 00-04Z time period, although coverage should be very spotty. Could see some impacts regardless of the rain amounts as pattern favorable for strong wind gusts and a few lightning strikes. For Wednesday, temperatures aloft cool a few degrees celsius as weak cold front slides over area. With slightly cooler temps aloft and more cloud cover, will see some minor relief from the heat but not by much. Similar pattern for thunderstorms expected although with slightly weaker capping storms will likely be possible in the late afternoon into the evening. As was the case today, expect spotty coverage with strong winds and lightning the main threat. .LONG TERM...(Thursday through Tuesday) Issued at 1235 PM MDT Tue Jul 25 2023 Essentially a persistence forecast. Long range guidance continues to indicate that a robust upper level ridge.. situated over the 4-Corners, Rockies and Central/Southern Plains.. will persist through the upcoming weekend into next week. The location and orientation of the ridge (per latest GFS/ECMWF guidance) suggest that the mid-latitude westerlies (and any small amplitude waves therein) will largely be relegated to higher latitudes (e.g. north of I-80, Dakotas). While isolated/scattered diurnal convection may develop on the lee slopes of the Colorado Front Range and adjacent portions of the Palmer Divide during the late afternoon hours on any given day.. synoptic environments characterized by weak steering flow tend to confine/anchor such development in close proximity to the mountains. With moderate high-based instability and strong to extreme DCAPE over the region throughout this period, downstream propagation into the Tri-State area cannot be ruled out, mainly from the northwest and north (e.g. WY/SD and NE Panhandle) -- in closer proximity to the westerlies -- where some degree of convective organization and outflow consolidation are [relatively] more likely to arise. With the above in mind, above average temperatures and below average chances for precipitation (convection) are anticipated throughout the long term period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 456 PM MDT Tue Jul 25 2023 Both terminals will see VFR conditions through the forecast period. Winds for KGLD, west-southwest around 10kts through 11z Wednesday, then northwest. By 19z, southeast around 10kts. Winds for KMCK, light/variable through 06z Wednesday then west around 10kts. By 12z light/variable becoming southeast at 10kts by 17z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JRM LONG TERM...Vincent AVIATION...JN
Hazardous Weather Outlook National Weather Service Goodland KS 759 PM MDT Tue Jul 25 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 759 PM MDT Tue Jul 25 2023 /859 PM CDT Tue Jul 25 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Between 8 PM and 11 PM MDT any thunderstorms that form may produce wind gusts up to 70 MPH along with occasional cloud to ground lightning. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Thunderstorms may develop again Wednesday afternoon and evening. Damaging wind gusts will be the primary hazard. A stretch of hot temperatures are expected across the Tri-State Area through Friday. Heat index values above 100 degrees are forecast east of a Stratton, NE to Colby and Leoti, KS line during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Preliminary Local Storm Report
National Weather Service Goodland KS
742 PM MDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Wildfire 4 SSW Wild Horse 38.77N 103.03W
07/25/2023 Cheyenne CO 911 Call Center
Corrects previous wildfire report from 5 S
Wild Horse. Kit Carson County Dispatch
reported three lightning fires near County
Rd M and Road 8. Fires were all extinguished
as of 7:38 pm.
&&
KMKSpecial Weather Statement
National Weather Service Goodland KS
746 PM MDT Tue Jul 25 2023
COZ090-NEZ079-260200-
Yuma County CO-Dundy NE-
746 PM MDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of central Yuma and
southwestern Dundy Counties through 800 PM MDT...
At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Wray, moving southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of central Yuma and
southwestern Dundy Counties, including the following locations...
Laird, Beecher Island and Heartstrong.
This includes Highway 385 between mile markers 226 and 246.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10182 4000 10205 3977 10205 3998 10280
4029 10279
TIME...MOT...LOC 0146Z 294DEG 41KT 3990 10215
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TTSpecial Weather Statement
National Weather Service Goodland KS
747 PM MDT Tue Jul 25 2023
COZ091-260215-
Kit Carson County CO-
747 PM MDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of central Kit Carson
County through 815 PM MDT...
At 747 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vona, or near Seibert, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Vona around 750 PM MDT.
Stratton around 800 PM MDT.
Other locations in the path of this storm include Bethune.
This includes Interstate 70 in Colorado between mile markers 391 and
432.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3944 10314 3953 10227 3911 10243 3926 10316
3928 10316
TIME...MOT...LOC 0147Z 280DEG 39KT 3930 10280
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TTSpecial Weather Statement
National Weather Service Goodland KS
750 PM MDT Tue Jul 25 2023
COZ092-260215-
Cheyenne County CO-
750 PM MDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of western Cheyenne
County in east central Colorado through 815 PM MDT...
At 750 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Boyero, or 36 miles south of Flagler, moving east at
35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Cheyenne
County in east central Colorado, including the following locations...
Wild Horse and Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3869 10317 3869 10316 3893 10316 3902 10282
3861 10287 3862 10306 3861 10311 3862 10317
TIME...MOT...LOC 0150Z 267DEG 29KT 3879 10329
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TriggSpecial Weather Statement
National Weather Service Goodland KS
759 PM MDT Tue Jul 25 2023
COZ090-KSZ001-260230-
Yuma County CO-Cheyenne KS-
759 PM MDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of east central Yuma
County in northeastern Colorado and northwestern Cheyenne Counties in
northwestern Kansas through 830 PM MDT/930 PM CDT/...
At 759 PM MDT/859 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles southwest of Haigler, or 14 miles west of St.
Francis, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Yuma
County in northeastern Colorado and northwestern Cheyenne Counties in
northwestern Kansas, including the following locations... Beecher
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3981 10221 3999 10205 3988 10170 3968 10205
TIME...MOT...LOC 0159Z 308DEG 21KT 3983 10207
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TTSpecial Weather Statement
National Weather Service Goodland KS
800 PM MDT Tue Jul 25 2023
COZ090-260230-
Yuma County CO-
800 PM MDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of Yuma County through
830 PM MDT...
At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Cope, or 18 miles south of Yuma, moving southeast
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Yuma County,
including the following locations... Heartstrong, Abarr and Vernon.
This includes Highway 385 between mile markers 243 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4013 10220 3963 10238 3973 10280 4000 10280
4000 10279 4023 10280 4031 10278
TIME...MOT...LOC 0200Z 308DEG 21KT 3985 10269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TTThe Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130757.